Transfusion-related respiratory complications in intensive care: A diagnosis challenge

Cécile Aubron, Baptiste Hourmant, Juliette Menguy, Rosemary L. Sparrow

Research output: Contribution to journalReview ArticleOtherpeer-review

1 Citation (Scopus)

Abstract

Transfusion-related respiratory complications can be challenging to diagnose especially in mechanically-ventilated patients in the intensive care unit (ICU) due to the concurrent respiratory symptoms associated with the patients’ primary diagnoses. In this narrative review, transfusion-related respiratory complications, including transfusion-associated dyspnea (TAD), transfusion-related acute lung injury (TRALI), transfusion-associated circulatory overload (TACO), and transfusion-related allergic reaction (TRAR), are briefly presented in light of the recent consensus or experts’ definitions; and the diagnosis issues for ICU patients are discussed. Acute respiratory failure occurring during, or within 6 to 24 hours, of transfusion might be a transfusion-related respiratory complication. The recent updated definitions for TRALI and TACO should assist clinicians to differentiate between possible diagnoses. The issues for ICU clinicians are first to recognize the acute respiratory deterioration and the possible causality between the deterioration and blood transfusion and secondly to make the proper diagnosis. This remains challenging for mechanically-ventilated patients. Clinical assessment to identify ICU patients at particular risk of transfusion-related respiratory complications and non-invasive investigation tools could be beneficial and may help to remind clinicians to be alert to the link between transfusion and worsening of respiratory symptoms in these vulnerable critically ill patients.

Original languageEnglish
Pages (from-to)344-348
Number of pages5
JournalTransfusion Clinique et Biologique
Volume28
Issue number4
DOIs
Publication statusPublished - Nov 2021

Keywords

  • Critically ill patient
  • Diagnosis
  • Transfusion respiratory complications
  • Transfusion-associated circulatory overload
  • Transfusion-associated dyspnea
  • Transfusion-related acute lung injury
  • Transfusion-related allergic reaction

Cite this